St. Lawrence River, 2016Marine Thunderstorm Winds in St. Lawrence River, September 10, 2016
September 10, 2016 · NWS BUF · 2 events in 2 counties and zones
A cold front swept across the region during the evening hours. Thunderstorms that accompanied the front produced a wind gust measured to 40 knots at Ogdensburg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across the region during the evening hours. Thunderstorms that accompanied the front produced a wind gust measured to 40 knots at Ogdensburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 10, 7:19 PM EST, 50 minutes earlier.
Area forecast discussion, Sep 10, 7:19 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
819 PM EDT SAT SEP 10 2016
.SYNOPSIS...
A strong cold front will bring widespread rain and thunderstorms
moving from west to east across the area this evening and overnight.
Some of these storms may be severe with damaging winds. This cold
front will usher in cooler and less humid weather for Sunday into
early next week. Another strong cold front will cross the region
around the middle of next week with more showers and even cooler
early fall temperatures.
&&
.NEAR TERM /THROUGH SUNDAY/...
A line of strong to severe thunderstorms continues to move across
the CWA.
The line of severe storms will be followed by the actual cold
front which may produce a few more scattered showers, but nothing
severe. Following the front, most areas will dry out by late
tonight and early Sunday. The airmass grows cold enough to support
scattered lake effect rain showers late tonight and Sunday morning
east of Lake Erie across the western Southern Tier, and across the
Tug Hill region east of Lake Ontario. These will end by midday as
much drier air builds into the region. This will leave clearing
skies for the rest of Sunday with a good deal of afternoon
sunshine. Temperatures will be much cooler than recent days, with
highs in the lower 70s across lower elevations and upper 60s
higher terrain.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
After a short taste of early Fall type weather on Sunday, we will
see temperatures trend back warmer with dry conditions early next
week. Sunday night through Monday and Monday night will be dominated
by strong high pressure which will shift across our region to
southern New England. This should provide mainly clear skies but 12z
GFS shows a bit of moisture streaming through the zonal flow aloft
which could allow for some patchy high level cirrus. Light winds and
good radiational cooling outside of any possible thicker patches of
cirrus should promote very cool overnight temperatures and some
Southern Tier river valley fog. Temps are expected to slip into the
mid 40s interior with mid 50s near the lakes.
Some warming of 850mb temps on Monday will bring temps back to near
normal with highs into the mid 70s and mainly sunny skies outside
of again some possible cirrus mainly north and east of Lake Ontario.
Humidity levels will be very comfortable with dewpoints hovering
around 50F. Temps will not be as cool on Monday night with the
return of a southerly flow on the back side of the high. Lows will
likely range through the 50s with another potential for Southern
Tier river valley fog.
On Tuesday we will return back to summer weather with temperatures
running back above normal and humidity ticking upwards thanks to
southwesterly flow. 850mb temperatures look to rise to +14c/+16c
which should yield surface highs in the upper 70s across the
Southern Tier and Tug Hill, with lower to mid 80s elsewhere. A cold
front will be approaching the central Great Lakes so mid and high
cloud cover will begin to increase from northwest to southeast with
the higher surface dewpoints promoting some diurnal cumulus.
We will see the cold front and supporting midlevel trough shift to
our doorstep Tuesday night. Have continued chance POPs late Tuesday
night to cover for stray convection out ahead of the front and some
differences in frontal timing between models. Highest chance POPs
are placed just northwest of Buffalo across the Niagara Peninsula
into Niagara County where convection should arrive first and has the
best chance of reaching out forecast area before 12z. Otherwise
expect a breezy night ahead of the front which will help keep
temperatures on the mild side. Lows are only expected to slip back
into mid/upper 50s for most.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A low amplitude...transitory flow will be in place across the
country during this period. While this will initially keep
temperatures close to normal...a ridge sliding across the region
late in the week will promote day to day warming as we head into
next weekend. The details...
A cold front will cross our forecast area to open this period... but
unfortunately the mainstream operational packages are still out of
step as to the timing of the passage. Without getting into useless
details from this range...will have no choice but to use some sort
of middle ground...which will result in a slowing of the fropa as
compared to continuity. Would normally not take this route...but the
more trusted package is the slower one and thus carries a little
more weight for this meteorologist. Will continue to carry high chc
pops for Wednesday for scattered showers and thunderstorms. Because
of the increased chance for a slower fropa...will raise max temps a
bit to near 70 for many areas.
High pressure in the wake of the front will be centered over the
Upper Great Lakes Wednesday night. While this approaching system
will favor fair dry weather across the bulk of the region
overnight...have inserted chc pops for the eastern sections for the
evening to account for a strong shortwave that will pass over the
North Country.
The cool Canadian sfc high will slowly drift across the Lower Great
Lakes Thursday and Friday. This will guarantee two beautiful days
across our region with sun filled skies and comfortable
temperatures/humidity levels.
Unsettled weather could return to the region on Saturday. Low level
moisture circulating back across the region within the return flow
of the exiting sfc high could help to fuel some convection. This
activity could be touched off by a pre frontal trough...which will
be followed by an actual cold frontal passage Saturday night or
Sunday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A line of thunderstorms will continue to move east across the CWA. This
line of storms may produce a period of IFR conditions and strong
gusty winds as it moves east across the area.
Behind the line of storms, conditions will improve to VFR in most
areas late tonight. The one exception will be east of Lake Erie and
Ontario where a brief period of scattered lake effect rain showers
will produce areas of MVFR CIGS/VSBY across the western Southern
Tier and Tug Hill region late tonight and Sunday morning. These lake
effect showers will end by midday, with VFR areawide for Sunday
afternoon.
Outlook...
Monday and Tuesday...VFR, except for Southern Tier river
valley fog each late night and early morning with local IFR.
Tuesday night and Wednesday...Areas of MVFR with a chance of
showers and thunderstorms.
Thursday...Mainly VFR.
&&
.MARINE...
Low pressure will track east into Quebec tonight while deepening
with time. The trailing cold front will surge east across Lakes Erie
and Ontario tonight. Winds will increase further tonight and
early Sunday behind the cold front, with high end Small Craft
Advisory conditions on both lakes. The strongest winds will be
found on Lake Ontario late tonight and early Sunday with sustained
winds reaching 30 knots, with some gusts to gale force. Winds will
then steadily diminish Sunday afternoon and Sunday night as high
pressure builds into the Great Lakes.
Despite the cold air and developing lake instability with scattered
lake effect rain showers, winds appear too strong to support
waterspouts Sunday morning.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through Sunday morning for NYZ010-019-
085.
MARINE...Small Craft Advisory until 11 AM EDT Sunday for LEZ040-041.
Small Craft Advisory until 2 AM EDT Sunday for LEZ020.
Small Craft Advisory until 2 AM EDT Monday for
LOZ043>045.
Small Craft Advisory until 8 PM EDT Sunday for LOZ042.
Small Craft Advisory from 1 AM to 11 AM EDT Sunday
for SLZ022.
&&
SYNOPSIS...HITCHCOCK/LEVAN
NEAR TERM...HITCHCOCK/LEVAN
SHORT TERM...SW
LONG TERM...RSH
AVIATION...HITCHCOCK/RSH
MARINE...HITCHCOCKHazardous weather outlook, Sep 10, 9:25 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1025 AM EDT SAT SEP 10 2016
NYZ001>008-011>014-020-021-111430-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
1025 AM EDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT LATE TODAY ACROSS THE UPPER OHIO VALLEY.
THIS LINE OF STORMS WILL REACH WESTERN NY EARLY THIS EVENING...
THEN SPREAD EAST ACROSS THE GENESEE VALLEY AND WESTERN FINGER
LAKES BY MID TO LATE EVENING...REACHING THE EASTERN LAKE ONTARIO
REGION BY THE EARLY OVERNIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE PRIMARY RISK BEING DAMAGING WINDS. SOME OF THESE
STORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL LOCALLY WHICH MAY
RESULT IN ISOLATED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ010-019-085-111430-
NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
1025 AM EDT SAT SEP 10 2016
...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BEACH HAZARDS STATEMENT.
A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT LATE TODAY ACROSS THE UPPER OHIO VALLEY.
THIS LINE OF STORMS WILL REACH WESTERN NY EARLY THIS EVENING...
THEN SPREAD EAST ACROSS THE GENESEE VALLEY AND WESTERN FINGER
LAKES BY MID TO LATE EVENING...REACHING THE EASTERN LAKE ONTARIO
REGION BY THE EARLY OVERNIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE PRIMARY RISK BEING DAMAGING WINDS. SOME OF THESE
STORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL LOCALLY WHICH MAY
RESULT IN ISOLATED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BEACH HAZARDS STATEMENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LOZ042>045-062>065-111430-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
1025 AM EDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.
.DAY ONE...TODAY AND TONIGHT.
A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT LATE TODAY ACROSS THE UPPER OHIO VALLEY.
THIS LINE OF STORMS WILL SPREAD EAST ACROSS LAKE ONTARIO DURING
THE EVENING AND EARLY OVERNIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE PRIMARY RISK BEING STRONG WINDS AND LOCALLY HIGHER
WAVES.
WINDS MAY BRIEFLY APPROACH GALE FORCE LATE TONIGHT AND EARLY
SUNDAY BEHIND A STRONG COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-SLZ022-024-111430-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1025 AM EDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT LATE TODAY ACROSS THE UPPER OHIO VALLEY.
THIS LINE OF STORMS WILL SPREAD EAST ACROSS LAKE ERIE DURING THE
EARLY EVENING...THEN CROSS LAKE ONTARIO AND THE SAINT LAWRENCE
RIVER DURING THE LATE EVENING AND EARLY OVERNIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE PRIMARY RISK BEING STRONG WINDS AND LOCALLY HIGHER
WAVES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
HITCHCOCK
Marine Thunderstorm Wind, St Lawrence River Above Ogdensburg Ny
- When
- September 10, 8:09 PM EST
- Where
- St Lawrence River Above Ogdensburg Ny forecast zone, Ogdensburg
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.700, -75.500
Marine Thunderstorm Wind, St Lawrence River From Ogdensburg to St Regis Ny
- When
- September 10, 8:09 PM EST
- Where
- St Lawrence River From Ogdensburg to St Regis Ny forecast zone, 31.58 mi SW of Tucker Terrace
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.700, -75.500
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Delaware, September 10, 201621 injured · 1 event
- Damaging Winds in New York, September 10 to 11, 2016$285,000 · 50 kt wind · 27 events
- Hail and Damaging Winds in Ohio, September 10, 2016$443,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, September 10, 2016$84,000 · 52 kt wind · 28 events
- Damaging Winds in Pennsylvania, September 10, 2016$83,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 10, 2016$48,000 · 56 kt wind · 11 events
- Damaging Winds and Lightning Strike in Kentucky, September 10, 2016$46,000 · 52 kt wind · 10 events
- Damaging Wind and Heavy Rain in Texas, September 10, 2016$30,000 · 56 kt wind · 2 events
- Flash Flooding in Louisiana, September 10, 2016$30,000 · 2 events
- Flash Flood and Damaging Winds in Ohio, September 10, 2016$18,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, September 10, 2016$13,000 · 54 kt wind · 7 events
- Damaging Winds in Kentucky, September 10, 2016$9,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661564, 661565.